Ototoxicity From Cyproheptadine?

Discussion in 'Cyproheptadine' started by OrangeJuiceManiac, Jan 16, 2013.

  1. OrangeJuiceManiac

    OrangeJuiceManiac Member

    Joined:
    Sep 1, 2012
    Messages:
    59
    Hi guys, I'm new here and I'm a 22 year old male and I have a question about a medication that Dr. Peat recommended to me. I explained that I had some allergies so he recommended a drug called Periactin (cyproheptadine) According to Wikipedia, it is a first-generation antihistamine with additional anticholinergic, antiserotonergic, and local anesthetic properties. I truly think this is a great medication, however, my concern is in regards to a symptom known as tinnitus. Tinnitus is commonly associated with hearing loss and that is a very scary symptom in my mind. Before I take any medication, I do research to see if the medication is considered to be "ototoxic" or toxic to the ears. A man name Dr. Neil Baumann has done extensive research on the topic and has even written a book on the topic. Here is the link to the book:

    http://tinnitusforumet.webs.com/documen ... 0eBook.pdf

    If you do a control+find search you will find that periactin is a considered a "Class 1" risk, "Class 5" being the greatest risk to ototoxicity. While this risk seems pretty minimal, periactin is a H-1 blocker just like benadryl is. Benadryl is a class 2 risk and people commonly find Benadryl to cause this feeling of diminished hearing and ringing in the ears when taking the drug. While I may be over-thinking this one, I want to know if you guys recommend I stop taking this medication if I experience this symptom. I also think that it is important to bring awareness to this phenomenon because I know everyone here wants to do everything in the best interest of our health. :D

    Tinnitus is also a very popular symptom when taking aspirin so I just wanted to know how you guys interpret this symptom. Is it indicative of hearing loss or it is simply a temporary symptom that passes when the drug leaves your system? Sorry if I am rambling, I was extremely excited to find a medication that is considered safe, but I want to know what to make of this symptom. Thanks in advance.
     
  2. charlie

    charlie The Law & Order Admin

    Joined:
    Jan 4, 2012
    Messages:
    11,004
    Gender:
    Male
    Location:
    USA
    If the ringing does start. Doesn't it go away when you stop the medication? It's not permanent is it?
     
  3. John Eels

    John Eels Member

    Joined:
    Dec 26, 2012
    Messages:
    151
    Peat recommends obscure drugs. I wonder how one convinces a Joe Schmoe doctor to prescribe such medications that are outdated and not part of standard medical practice. You walk in the doctor's office and say: "I want cyproheptadine!" Seriously, how do you convince doctors to give you a prescription to a specific medication that you are sure will help you? I'd love to get Zofran, for instance.
     
  4. John Eels

    John Eels Member

    Joined:
    Dec 26, 2012
    Messages:
    151
    Remeron will probably be easier to get. It has some anti-histamine properties and might improve allergic symptoms (http://en.wikipedia.org/wiki/Mirtazapine). It's affinity for the HT1 receptor might be responsible for weight gain and sedation. It's not exactly a Peat approved substance.
     
  5. j.

    j. Guest

    Bribe the pharmacist.
     
  6. John Eels

    John Eels Member

    Joined:
    Dec 26, 2012
    Messages:
    151
    :2cents

    I hope that suffices.
     
  7. Kelly

    Kelly Member

    Joined:
    Jan 9, 2013
    Messages:
    109
    Tell them you're nauseous and can't eat. That's what I did months ago, but it was really happening to me. They sent me out with a script for Zofran, no second thoughts. I didn't want meds, I wanted to know what was wrong with me (ha!). If I was trying to actually get it, though, I bet they would've balked!
     
  8. John Eels

    John Eels Member

    Joined:
    Dec 26, 2012
    Messages:
    151
    I am sad, I can't stop crying --> I walk out with Prozac
    I have difficulties focusing, I fidget a lot --> I'll be handed a prescription to Adderall
    Ahhh, my tummy hurts, I vomit any second --> Zofran!!! (I just want to lower Serotonin, I am glad I didn't tell anyone, they would look at me in disbelief. Sir, Serotonin is good for you. You need it to be :D)

    We live in a mad world:
    [youtube]http://www.youtube.com/watch?v=8wqVHjK2bQs[/youtube]
     
  9. OP
    OrangeJuiceManiac

    OrangeJuiceManiac Member

    Joined:
    Sep 1, 2012
    Messages:
    59
    so in regards to the tinnitus what do you guys think? cause for concern?
     
  10. Kelly

    Kelly Member

    Joined:
    Jan 9, 2013
    Messages:
    109
    John Eels, ain't that the truth. I have so many meds in my closet from the doctors trying to fix my issues by throwing drugs at the symptoms.

    OrangeJuiceManiac - I think the side effects from most meds stop after you take them. However, it could take awhile to stop the side effect and there's always the possibility it could be permanent. It's always about figuring out if the possible return is worth the risk. I thought Advil was safe but I ended up with an awful 2 months from the damage it did to my stomach. (And maybe it is safe, maybe it was my low thyroid or high estrogen or whatever that did the real damage.)
     
  11. OP
    OrangeJuiceManiac

    OrangeJuiceManiac Member

    Joined:
    Sep 1, 2012
    Messages:
    59
    ok thanks ...it's amazing how an anti-histamine can cause hearing loss, but i guess i'll avoid it to stay on the safe side
     
  12. Ray-Z

    Ray-Z Member

    Joined:
    Oct 16, 2012
    Messages:
    321
    A belated welcome to you, OrangeJuiceManiac. Hope you are enjoying the forum and finding it useful.

    I don't know your appetite for risk or your confidence in your ability to monitor your body, so I can't say what should concern you. I've never experienced hearing problems with benadryl (which you said was class 2, IIRC) or aspirin, so if I were interested in experimenting with cyproheptadine, I'd probably go ahead and just start with a low dose and monitor my hearing. Sorry I can't be more helpful.

    Incidentally, if you do decide to try cyproheptadine, please do let us know about your experience. It sounds like an interesting and promising drug.
     
  13. Kelly

    Kelly Member

    Joined:
    Jan 9, 2013
    Messages:
    109
    It's a tough call, that's for sure. I have a hard time getting more than 3-4 hours of sleep unless I take unisom (doxylamine succinate). I only need 1/4 or 1/3 of a 25 mg tab, I've been taking this for years and it's very effective for me. Since it helps block histamine I was thinking it may be even healthy for me, but then I recently read that it can increase risk for thyroid or liver cancer. So, gotta weigh the risk. I have no problem with better living through science as long as I understand the risk and the process it could use to help me.
     
  14. jyb

    jyb Member

    Joined:
    Nov 9, 2012
    Messages:
    2,754
    Location:
    UK
    For aspirin: it's a frequent side effect when you take too much too often. I've had it myself. It is temporary and minor (unless you continue doing it? Not sure, haven't read about any users which tinnitus is permanent yet). It's usually if you take several grams, but a regular lesser amount is less likely to cause it. I'm still happy to take a very high dose when needed, but then I wait a day or two for it to clear before I take any more aspirin.

    Some say (on this forum I think) that it's way to gauge how much you need. I'm not sure if that's true, could be just a side effect even if the body needed a large dose?
     
  15. nwo2012

    nwo2012 Member

    Joined:
    Aug 28, 2012
    Messages:
    997
    appens then stop the medication and Im pretty sure it would resolve. I used a lot of Periactin, when it was an OTC drug in the UK, for the dual purpose of helping me sleep better and eat more (for bodybuilding purposes). Never had any problems from it, it works very well for both those uses.
     
  16. OP
    OrangeJuiceManiac

    OrangeJuiceManiac Member

    Joined:
    Sep 1, 2012
    Messages:
    59
    wow thanks that makes me feel a lot better....its funny because coffee gives me increased tinnitus but i don't even think twice about it, because its caused by a food....but when its a medication i start getting nervous
     
  17. OP
    OrangeJuiceManiac

    OrangeJuiceManiac Member

    Joined:
    Sep 1, 2012
    Messages:
    59
    my main concern is that it is a Tricyclic medication, which is the same family as Tricyclic antidepressants (Amitriptyline/Elavil)...those are always listed as an ototoxic medication....it's also in the same family as Claritin...ahhh i hate this
     
  18. nwo2012

    nwo2012 Member

    Joined:
    Aug 28, 2012
    Messages:
    997
    They are not all created equal though. As Peatarians say, it's all about the context. If you use it wisely and it reduces your allergies, then it will improve your health.
     
  19. John Eels

    John Eels Member

    Joined:
    Dec 26, 2012
    Messages:
    151
    Don't you experience a hang-over like effect the following day with anti-histamines?
     
  20. Mastemah

    Mastemah Member

    Joined:
    Jul 23, 2012
    Messages:
    82
    These drugs that are mentioned are ototoxic when you eat too many PUFAs. If you keep your diet clean then you will have no problems. Worked with many cases of tinnitus and PUFAs are ALWAYS a contributing factor.

    Another issue from my field is that tinnitus issues involve mapping errors similar to phantom limb pain.

    Those two tools should help:)

    zzzzzzzzzzzz
     
Loading...